| Catalog Number |
03.019.010 |
| Medical Device Problem Codes |
Device-Device Incompatibility (2919); Material Deformation (2976)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/27/2023
Type of Reportable Event
Malfunction
Event or Problem Description
Device report from synthes reports an event in japan as follows: it was reported that the patient underwent an unknown surgery for fracture of right humeral shaft in (b)(6) 2022.In the surgery, the nail in question was intentionally implanted excessively to prevent impingement, and a 10 mm end cap was used.The proximal part of the nail was locked with the 2 screws in question, and the distal part was locked with 3 locking screws.The postoperative course was good, and the implants used in the initial surgery were to be removed on (b)(6) 2023.In the removal surgery, operations were proceeded, and the issues were occurred as follows: after removing the end cap, the surgeon had a difficulty in connecting the extraction screw to the nail because the disk-shaped overhang around the connection part of the extraction screw interfered with the bone and soft tissue around the extraction screw.The surgeon attempted to extract the 2 screws in question, but the surgeon had a difficulty in extracting them due to bone ingrowth and the deformity of the screw heads.The 3 locking screws at the distal part of the nail were extracted successfully with no problem.Eventually, the nail was succeeded to be extracted.Regarding these issues, the surgeon complained as follows: the disk-shaped overhang around the connection part on the extraction screw makes it difficult to connect it to a nail because the disk-shaped overhang interferes with acromion.The screwdriver in question is loose in connecting and difficult to turn when it is used for the patient who has active bone ingrowth.Once a screw head is spread out, it is difficult to turn the screw counterclockwise with a screwdriver and cannot be extracted.The removal surgery was completed successfully with 60 minutes delay.No further information is available.Concomitant product details: unk - screws: locking (part # unknown, lot # unknown, quantity involved - 3).Unk - end caps (part # unknown, lot # unknown, quantity involved - 1).This report is for one (1) extraction shaft f/multiloc scr ø4.5 f/a.This is report 1 of 4 for complaint (b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: d9: complainant part is expected to be returned for manufacturer review/investigation but has yet to be received.H3, h6: the investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Investigation summary: the product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that extraction shaft f/multiloc scr ø4.5 f/a had no signs of damage.A dimensional inspection was performed for the extraction shaft f/multiloc scr ø4.5 f/a and met specifications.A functional test was unable to be performed due to mating device not returned.The complaint condition was not able to be replicated.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was not confirmed as the observed condition of the extraction shaft f/multiloc scr ø4.5 f/a would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Drawing/specifications reviewed: yes.Dimensional inspection: drawing: se_488399 rev a.Feature: shaft diameter.Specification: ø7+/- 0.1 mm.Measured dimension: 7.00 mm.Device used: mitutoyo digimatic caliper a20276546 id# cd78619.Device history lot: part: 03.019.010.Lot: 8468350.Release to warehouse date: 12 jun 2013.Manufacturing site: werk hägendorf.Expiration date: n/a manufacturing record evaluation was performed for the finished article lot and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.